Hypoglycemia - self-care
Low blood sugar is called hypoglycemia. Blood sugar below 70 mg/dl is considered low, and blood sugars at this level can harm you. If you have diabetes and are taking any of the following diabetes medications, you have a risk for low blood sugar for hypoglycemia:
- Chlorpropamide (Diabinese), tolazamide (Tolinase), acetohexamide (Dymelor), glipizide (Glucotrol), or tolbutamide (Orinase),
- Glyburide (Micronase), glimepiride (Amaryl), and repaglinide (Prandin), nateglinide (Starlix), and mitiglinide. (The risk with these drugs is lower but still possible.)
See also: Managing your blood sugar
Know how to recognize when your blood sugar is getting low. Symptoms are:
- Feeling tired
- Nervousness or anxiety
- Feeling irritable
- Unclear thinking
- Double or blurry vision
- Feeling uneasy
- Fast or pounding heartbeat
Sometimes your blood sugar may be too low even if you do not have symptoms. If your blood sugar gets too low, you may:
- Have a seizure
- Go into a coma
If you take insulin, talk with your doctor or nurse about when you should check your blood sugar every day. Usually, people who have low blood sugar often check in the morning, before and after meals, at bedtime, and if they wake up during the night.
The most common causes of low blood sugar or hypoglycemia are:
- Taking your insulin or diabetes medicine at the wrong time
- Taking too much insulin or diabetes medicine by mistake
- Not eating enough during meals or snacks after you have taken insulin or diabetes medicine
- Skipping or delaying your meals
- Drinking alcohol
Preventing low blood sugar is better than having to treat it. When you exercise, check your blood sugar levels. Make sure you have snacks with you if you take insulin or other medicines that lower your blood sugar. See also: Diabetes and exercise
Ask your doctor or nurse if you need a bedtime snack to prevent low blood sugar overnight. Protein snacks may be best. Do not drink alcohol without eating food. If you do drink, have only one 1 or 2 drinks at the most.
Family and friends should know how to help. Important things they should understand are:
- How to recognize the symptoms of low blood sugar
- How much and what kind of food they should give you
- When to call for emergency help
- How to inject glucagon, a hormone that helps increase your blood sugar. Glucagon is used when a person is unconscious and cannot eat food to raise blood sugar.
People with diabetes should always wear a medical alert bracelet or necklace that emergency medical workers will be able to find.
Check your blood sugar whenever you have symptoms of low blood sugar. If your blood sugar is low (70 mg/dl), you need to treat yourself right away. Eat something that has about 15 grams of carbohydrates. Examples are:
- 3 glucose tablets
- A 1/2 cup (4 ounces) fruit juice or regular, non-diet soda
- 5 or 6 hard candies
- 1 tablespoon sugar, plain or dissolved in water
- 1 tablespoon honey or syrup
Wait about 15 minutes before eating any more. Be careful not to over-treat by eating too much. This can cause high blood sugar and weight gain.
If you don't feel better in 15 minutes:
- Check your blood sugar.
- Eat something with sugar in it again.
- If your blood sugar is in a safer range (over 70 mg/dl), and your next meal is more than an hour away, you may need to eat a snack with carbohydrates and protein, such as cheese and crackers or a glass of milk. Ask your doctor or nurse how to manage this situation.
If these steps for raising your blood sugar do not work, call your doctor right away.
If you use insulin and you are having a lot of low blood sugars, ask your doctor or nurse if:
- You are injecting your insulin correctly.
- You need a different type of needle.
- You should change how much insulin you are taking.
- You should change what kind of insulin you are taking.
Do not make any changes without talking to your doctor or nurse first.
GET A RIDE to the emergency room right away or call a local emergency number (such as 911) if early signs of low blood sugar do not improve after you have eaten a snack that contains sugar. Do NOT drive when your blood sugar is low.
Get medical help right away for a person with diabetes or hypoglycemia who loses alertness, or if you can't wake them up.
Cryer PE. Glucose Homeostasis and Hypoglycemia. In: Kronenberg HM, Melmed S, Polonsky KS, Larsen PR. Kronenberg: Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa:Saunders Elsevier; 2008:chap 33.
American Diabetes Association. Standards of medical care in diabetes -- 2008. Diabetes Care. 2008 Jan;31 Suppl 1:S12-54.
Inzuchhi SE and Sherwin RS. Type 2 diabetes mellitus. In: Goldman L and Ausiello D, eds. Cecil Medicine. 23rd ed. Saunders; 2007:chap 248.